Michigan, 2005Hail in Michigan, May 28, 2005
May 28, 2005 · NWS APX · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 28, 9:54 AM EST, 3 hours 36 minutes earlier.
Area forecast discussion, May 28, 9:54 AM EST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1054 AM EDT SAT MAY 28 2005
.UPDATE...SFC ANALYSIS REVEALS WEAK SFC TROUGH/CONVERGENT AXIS
ACROSS THE SRN CWA...CONNECTED TO WEAK LOW PRESSURE CIRCULATION OUT
OVER NRN LAKE MICHIGAN. ALSO...WV IMAGERY SUGGESTS MINOR VORT MAX
SLIPPING NE WITH THE BOUNDARY. RADAR SHOWS THE RESULT...BEING AREA
OF LIGHT SHOWERS ASSOCIATED WITH THESE FEATURES...MORE IN TUNE WITH
THE VORT MAX MOVING THROUGH THE MIO...COMINS...ATLANTA AREAS. A FEW
OTHER RETURNS WERE NOTED BACK OVER NRN LAKE MICHIGAN AND AROUND THE
STRAITS. THE UPPER LEVEL COLD POOL ANALYZED DECENTLY BY MODELS...
ALTHOUGH THE COLDEST OF AIR AT H5 MAY BE A BIT FURTHER SOUTH NEARER
GRB BASED ON 12Z SOUNDINGS. EITHER WAY...SYNOPTIC PATTERN IS THE
SAME AS YESTERDAY...COLD AIR ALOFT WITH DAYTIME HEATING LEADING TO
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. HAVE ALIGNED GRIDDED
FORECAST TO TRY AND REFLECT BEST CHANCES FOR PRECIPITATION THROUGH
THE DAY...WEAK WESTERLY FLOW AFTER MIXING BRINGING A MORE STABLE
REGIME TO AREAS JUST DOWNWIND OF LAKE MICHIGAN. THIS SHOULD RESULT
IN LESS CHANCE ACROSS THIS AREA. HOWEVER...WEAK WINDS ALOFT AND AND
MINOR SHORTWAVES/VORT MAXES ROTATING AROUND ELONGATED UPPER LEVEL
LOW PRESSURE FROM ALL THE GREAT LAKES BACK INTO THE DAKOTAS WILL AT
LEAST PROVIDE FOR ISOLATED ACTIVITY EVERYWHERE. WILL KEEP BEST
CHANCES FOR OVER THE HIGHER TERRAIN OF NRN LOWER EASTWARD...AND FOR
INLAND LOCALES OF EASTERN UPPER WHERE BETTER INSOLATION WILL HELP
FOCUS PRECIP ALONG LAKE BREEZE (WHICH ARE STILL EXPECTED
EVERYWHERE).
AS FAR AS THUNDERSTORM PARAMETERS ARE CONCERNED...MODIFIED 12Z APX
SOUNDING REVEALS CLOUD BASES AROUND 5500 FEET OR SO...WITH A THIN
CAPE OF 500-800J/KG...USING PARCELS OF 62-67/42-45. LIS TO -1C AND
THE THIN CAPE ARE NOT OVERLY IMPRESSIVE...BUT WET BULB ZERO HEIGHTS
DOWN TO 6KFT DO SUGGEST THAT SOME OF THE STRONGER SHOWERS AND/OR
ISOLATED STORMS WILL LIKELY CONTAIN SOME SMALL HAIL. MINIMAL TO NO
SEVERE THREAT HOWEVER.
HIGH TEMPS TODAY WERE LOWERED JUST A BIT DUE TO EARLY CLOUD COVER
AND MODIFIED SOUNDING...BOTH SUGGESTING THAT YESTERDAYS HIGH TEMPS
LOOK PRETTY GOOD FOR TODAY.
DID DELAY THE ONSET OF THE LAKE BREEZE AS CLOUDINESS ACROSS NRN
LOWER WILL KEEP DIFFERENTIAL TEMPERATURE REGIME FROM SETTING UNTIL
EARLY AFTERNOON. SMD
&&
.PREV DISCUSSION ISSUED AT 445 AM EDT SAT MAY 28 2005
DISCUSSION...THE SURFACE WEATHER MAP WAS VOID OF ANY IDENTIFIABLE
FEATURES WITH GENERAL 1007 MB LOW PRESSURE OVER MUCH OF THE WESTERN
GREAT LAKES REGION. APX RADAR WAS PRETTY QUIET WITH ONLY A FEW LIGHT
RETURNS (VIRGA). MEANWHILE THE LATEST SATELLITE LOOPS SHOWED THE
CENTER OF THE UPPER LEVEL LOW SPINNING OVER SOUTHERN MANITOBA. THE
MAIN FORECAST CONCERN OVER THE NEXT COUPLE OF DAYS WILL CONTINUE TO
BE POPS.
TODAY...AREAS OF FOG ACROSS EASTERN UPPER AND PATCHY FOG ELSEWHERE
EARLY THIS MORNING. OTHERWISE...NOT A WHOLE LOT GOING ON TO START
THE DAY AS THE CUTOFF LOW IS CENTERED WELL NORTHWEST OF THE AREA AND
LITTLE IN THE WAY OF FORCING IS INDICATED BY THE MODELS. DESPITE
FAIRLY HIGH RELATIVE HUMIDITIES IN THE LOWER HALF OF THE ATMOSPHERE
(MEAN 1000-500 MB 70 PERCENT)...SATELLITE LOOPS AND SURFACE
OBSERVATIONS ARE ONLY SHOWING SCATTERED TO OCCASIONALLY BROKEN
CLOUDS ACROSS THE FORECAST AREA AND UPSTREAM IN WISCONSIN. SO EXPECT
AT LEAST PARTLY SUNNY CONDITIONS FOR MUCH OF THIS MORNING. IT IS
COLD ENOUGH ALOFT (-24C AT 500 MB) TO GENERATE A GOOD DEAL OF CU AS
THE DAY WEARS ON THOUGH SO THIS AFTERNOON SHOULD TURN OUT MOSTLY
CLOUDY. IN ADDITION WITH 950 MB WINDS OF 10 KNOTS OR LESS...LAKE
BREEZES ARE EXPECTED WHICH MAY BE THE NECESSARY FOCUS FOR SCATTERED
SHOWERS AND ISOLATED THUNDERSTORM DEVELOPMENT (700-500 MB LAPSE
RATES ARE 7-7.5 C/KM) THIS AFTERNOON. ANY THUNDERSTORM TODAY COULD
CONTAIN SMALL HAIL WITH FREEZING LEVELS FAIRLY LOW (ABOUT 7000
FEET). 850 MB TEMPERATURES OF ABOUT PLUS 5 OR SO SHOULD YIELD HIGHS
IN THE MIDDLE AND UPPER 60S.
TONIGHT...NO CHANGE AND WITH LOSS OF DAYTIME HEATING AND LAKE
BREEZES EVENING SHOWERS SHOULD RAPIDLY DISSIPATE LEAVING PARTLY
CLOUDY SKIES. PATCHY FOG SHOULD ONCE AGAIN FORM LATE WITH A
CONTINUED LIGHT WIND REGIME. FORECASTED LOWS WILL BE IN THE LOWER TO
MIDDLE 40S.
SUNDAY...THE CENTER OF THE UPPER LEVEL LOW SINKS SLOWLY TO THE
SOUTHEAST TO A POSITION OVER CENTRAL MINNESOTA. SO SIMILAR
CONDITIONS EXPECTED ACROSS NORTHERN MICHIGAN WITH SCATTERED...MAINLY
DIURNALLY DRIVEN SHOWER ACTIVITY. WITH 700-500 MB LAPSE RATES STILL
IN THE 7 C/KM RANGE HAVE ADDED ISOLATED THUNDER. 850 MB TEMPERATURES
RISE BY A DEGREE OR TWO (PLUS 6.5-7.5) SO HIGHS SHOULD BE IN THE
UPPER 60S AND LOWER 70S.
MONDAY...MODELS ARE IN AGREEMENT THAT UPPER LEVEL LOW CONTINUES TO
MOVE SOUTHEAST TO A POSITION ACROSS LOWER MICHIGAN BY AFTERNOON.
MUCH OF THE SHORT WAVE ENERGY APPEARS TO MOVE BY TO OUR SOUTH SO
HAVE LOWERED POPS JUST A TAD TO 30 PERCENT. ALSO BUMPED UP HIGHS BY
A DEGREE OR TWO.
RIDGING AT THE SURFACE AND ALOFT IS STILL EXPECTED TO MAKE FOR A
PLEASANT STRETCH OF WEATHER AFTER THE HOLIDAY WEEKEND. TWEAKED TEMPS
UP SLIGHTLY FOR HIGHS TUE-FRI BUT OTHERWISE NO CHANGES REQUIRED AT
THIS TIME.
SULLIVAN
&&
.APX...WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 28, 10:37 AM EST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1137 AM EDT SAT MAY 28 2005
MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-291000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
1137 AM EDT SAT MAY 28 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.
.DAY ONE...REST OF TODAY AND TONIGHT
THERE WILL BE SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS
IN NORTHERN LOWER MICHIGAN...EAST OF U.S. 131 AND SOUTH OF M-32.
ISOLATED THUNDERSTORMS ARE EXPECTED ELSEWHERE.
NONE OF THE STORMS ARE EXPECTED TO BE SEVERE...HOWEVER SMALL HAIL
WILL BE LIKELY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ACROSS
NORTHERN MICHIGAN SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)
SULLIVAN/SMD
Hail, Cheboygan
- When
- May 28, 1:30 PM EST
- Where
- Cheboygan County, 2 mi E of Wolverine
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.267, -84.583
A number of thunderstorms in northern Michigan produced hail on the 28th. Only one produced severe-criteria hail, with dime-sized hailstones reported near Wolverine. Some storms were prolific hail producers, even it they weren't severe. Pea sized hail accumulated one to two inches deep near Posen, and two to three inches deep along US-131 northeast of Alba.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Arizona, May 28, 20051 death · 1 event
- Damaging Wind in Louisiana, May 28, 2005$200,000 · 60 kt wind · 1 event
- Hail in Nebraska, May 28, 2005$130,000 · 2 in hail · 3 events
- Flash Flooding and Damaging Wind in Texas, May 28, 2005$85,000 · 52 kt wind · 3 events
- Damaging Wind in Louisiana, May 28, 2005$25,000 · 70 kt wind · 1 event
- Tornadoes and Hail in Texas, May 28, 2005$17,000 · F0 · 4 events
- Tornado and Hail in Kansas, May 28, 2005F0 · 12 events
- Damaging Wind in Pennsylvania, May 28, 20051 injured · 60 kt wind · 1 event
- Marine Thunderstorm Winds in Lake Erie, May 28, 20057 events
- Hail and Damaging Winds in Texas, May 28, 2005$5,000 · 1.75 in hail · 6 events
- Flash Flooding in Texas, May 28, 20055 events
- Hail in Ohio, May 28, 20050.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450518.